Projections of the motor, somatic sensory, auditory and visual cortices in cats.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to K Otani.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
An 8-month-old girl of hypomelanosis of Ito associated with hemimegalencephaly had frequent seizures beginning 44 h after birth. The seizures were secondarily generalized or unilateral initially, followed by infantile spasms at about 1.5 months of age. Frequent partial seizures appeared at 4 months of age. [123I]N-Isopropyl-p-iodoamphetamine (IMP) single photon emission computed tomography (SPECT) was performed serially during an interictal period at 1, 3 and 7 months of age. At 1 and 3 months, IMP-SPECT showed a marked increase of IMP uptake in the pathological left hemisphere and electroencephalography (EEG) revealed left-sided dominant hypsarrhythmia. At 7 months of age, a reversal was seen, there being decreased uptake on SPECT in the pathological hemisphere and abundant high amplitude background activity mingled with epileptic discharges on EEG in the non-pathological hemisphere. These serial changes of IMP uptake on SPECT seemed to reflect either changes in epileptic activity or maturational changes in cerebral perfusion in hemimegalencephaly.
The differences in the velocity and pulsatility indexes in the internal carotid artery were evaluated in 62 normal controls, 42 infants with cerebral palsy, and 22 infants with mental retardation, all within the first year of life. In the normal controls, the average maximal blood flow velocity (A/L), and the maximal end-diastolic flow velocity increased during the first year of life. Pulsatility index decreased significantly between the ages of newborn to 2 mos and 3-5 mos, and remained constant thereafter. Compared with normal controls, the average maximal blood flow velocity and the maximal end-diastolic flow velocity values were significantly reduced in infants with cerebral palsy during the first 6 months of life, while no differences in these values were observed in infants with mental retardation. There were no differences in the pulsatility index values in the 3 subject groups throughout the first year of life. Flow velocity in the internal carotid artery could reflect the status of the cerebral circulation in infants within the first year of life.
Folic acid levels during pregnancy and in pre-pregnancy were determined in 51 epileptic mothers and those of matched controls. The serum folic acid (SF) levels of epileptic mothers were significantly lower than those of controls in all study periods. The SF levels of mothers of malformed offspring were significantly lower than those of mothers of normal offspring in the 1st and 2nd trimesters of pregnancy. These results suggest that SF concentrations are implicated in congenital malformations in the offspring of epileptic mothers.
To determine the primary factors responsible for the increased incidence of malformation in the off-spring of antiepileptic drug (AED)-treated epileptic mothers, special attention was paid to drug combinations in a prospective study of 172 deliveries. Variables used for analysis were eight antiepileptic drugs (AEDs) and total daily dosages (drug score), and seven background factors consisting of maternal age at delivery, gravida, outcome of previous pregnancy, etiology and type of epilepsy, occurrence of seizures in the first trimester of pregnancy, and seizure frequency during pregnancy. The overall rate of malformation was 14.0%. Thirty-one patients were administered a single drug, and the rate of malformation was 6.5%. The remaining 141 patients were treated with multiple AEDs, and the rate of malformation was 15.6%. The drug score of the latter group was significantly higher than the former (p = 0.01). There was no definite dose-dependent increase in the incidence of malformations associated with any individual AEDs. There was no relationship between the type of defect and individual AEDs. Wilcoxon rank-sum test revealed significant association between the drug score, valproate (VPA), and congenital malformation. Carbamazepine (CBZ) also reached an almost significant level. Furthermore, VPA polypharmacy produced the highest incidence of malformation, higher than that produced by any other AED or drug combination. There was no significant association between the presence of malformations and the other putative risk factors. These results suggest that high dose of AEDs reflecting polypharmacy, VPA polypharmacy in particular, are primary factors responsible for the increased incidence of congenital malformation in the offspring of treated epileptic mothers.
To investigate the association between valproate metabolism (VPA) and VPA-induced hyperammonemia together with the contribution of VPA hepatotoxicity risk factors such as young age, polypharmacy, and high serum VPA levels to VPA-induced hyperammonemia, plasma ammonia (NH3) levels, serum levels of VPA and its metabolites, and biochemical parameters were determined in 98 patients treated with VPA (53 monopharmacy cases and 45 polypharmacy cases). In monopharmacy patients, plasma NH3 levels did not depend on age, VPA dosage or serum levels. Serum level of 2-propyl-4-pentenoic acid (4-en) showed a negative correlation with plasma NH3 level in the monopharmacy group. In polypharmacy patients, plasma NH3 levels, serum glutamic pyruvic transaminase, and gamma-glutamyl-transpeptidase were significantly higher, while level/dose VPA ratio, 2-en-VPA serum level, and bilirubin were significantly lower than those in monopharmacy patients. These results suggest that young age and relatively high VPA serum levels within the therapeutic range were unlikely to be risk factors for common hyperammonemia associated with VPA therapy and that 4-en was not causally related to this adverse effect. The decreased serum level of 2-en-VPA in polypharmacy patients may be a reflection of a certain mitochondrial dysfunction, which might be a mechanism of the increased NH3 levels. The changes in biochemical parameters in polypharmacy patients were considered results of the enzyme-inducing activity of coadministered antiepileptic drugs (AEDs).
The effects of three risk factors for valproate (VPA) hepatotoxicity (i.e., young age, polypharmacy, and high VPA serum level) on the metabolism of VPA to its monounsaturated metabolites [2-en-VPA (2-en), 3-en-VPA (3-en) and 4-en-VPA (4-en)] were investigated in 106 patients treated with VPA (56 cases of monotherapy and 50 cases of polytherapy). In the monotherapy group, there was a significant negative correlation between age and 4-en/VPA ratio. In the same group, the 4-en/VPA ratio showed a significant positive correlation with serum VPA level, while 3-en/VPA and 2-en/VPA ratios showed significant negative correlations. In patients greater than 10 years, the 4-en/VPA ratio was significantly higher, while the 2-en/VPA ratio was significantly lower in the polytherapy group than in the monotherapy group. Our results indicate that all three risk factors clearly increase the metabolic conversion of VPA to 4-en, the most toxic VPA metabolite, and that polytherapy and high VPA serum level result in the inhibited beta-oxidative metabolism of VPA to 2-en. These altered VPA metabolic profiles are strikingly similar to the abnormal VPA metabolism previously reported in cases with fatal hepatic failure. Although VPA-induced fatal hepatotoxicity has been regarded as an idiosyncratic reaction, it is possible that these three factors enhance susceptibility to VPA hepatotoxicity by altering the metabolism of VPA.
We studied the effect of antiepileptic drugs (AEDs) on internal carotid artery (ICA) blood flow velocity, as an index of total cerebral blood flow (CBF). The subjects were 45 newly diagnosed children with febrile convulsion or epilepsy who were seizure-free for a period long enough not to affect the results. They had no neurologic deficit, received fixed monotherapy, and were examined by a noninvasive Doppler ultrasound method, in comparison with 13 age-matched normal volunteers with no AED. In 30 patients, the measurements were performed before and after AED administration [10 with phenobarbital (PB), 10 with carbamazepine (CBZ), and 10 with valproate (VPA)], and performed before and after AED discontinuation in the remaining 15 patients (all with PB). Normal volunteers underwent the two consecutive examinations with a mean interval equal to that of the entire patient group, and there was no difference in velocity values between the measurements. In patients receiving CBZ or VPA, a significant reduction was noted in blood flow velocity after drug administration. Although velocity values in the patients receiving PB did not change after drug administration, they were significantly increased after complete discontinuation. In the present study, a slight but significant reduction in CBF caused by AED administration at therapeutic doses in children was suggested.
Explore the source record for details and available documents.
A 39-year-old woman with severe Scheuermann's kyphosis complaining of back pain was treated surgically. The following operations were performed in stages to correct a fixed kyphosis: (1) total diskectomy through an anterior approach; (2) application of the halo pelvic distraction apparatus; (3) anterior spine fusion following correction by spinal distraction. She was relieved of her complaints and deformity at a 3 year follow-up examination.